Illinois, 2019

Tornadoes and Hail in Illinois, May 25 to 26, 2019

May 25 to 26, 2019 · NWS ILX · 37 events in 11 counties and zones

Isolated supercells developed ahead of an approaching cold front across west-central Illinois during the late evening of May 25th. The storms eventually congealed into a line and tracked eastward along and north of the I-72 corridor to the Indiana border by the pre-dawn hours of May 26th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
37

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILX wrote it up.

Isolated supercells developed ahead of an approaching cold front across west-central Illinois during the late evening of May 25th. The storms eventually congealed into a line and tracked eastward along and north of the I-72 corridor to the Indiana border by the pre-dawn hours of May 26th. Five tornado touchdowns occurred along the leading edge of the storms, including two in Tazewell County and three in Champaign County. Aside from the tornadoes, the storms produced 60-70 mph wind gusts and hail as large as quarters.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before the first event at May 25, 5:32 PM CST, 3 hours 28 minutes earlier.

Area forecast discussion, May 25, 5:32 PM CST, 3 hours 28 minutes before
Area Forecast Discussion
National Weather Service Lincoln IL
632 PM CDT Sat May 25 2019

.SHORT TERM...(This evening through Sunday)
ISSUED AT 329 PM CDT Sat May 25 2019

Synoptic pattern remains unchanged from the past several
days...with a large upper-level ridge anchored over the Deep
South and a pronounced trough in place west of the Rockies.
Central Illinois continues to be located in the prevailing
southwesterlies between these two features, resulting in periodic
showers and thunderstorms. While 20z/3pm radar mosaic is clear
across the KILX CWA, the next round of convection is expected to
begin developing upstream across eastern Kansas into northern
Missouri over the next couple of hours. A slow-moving cold front
interacting with a moderately unstable/sheared environment will
trigger scattered thunderstorms across this area...with the
storms gradually working into the Illinois River Valley by mid
evening. Convection will become more widespread overnight into
Sunday morning as a short-wave trough currently over New Mexico
approaches from the southwest and provides additional lift. It
appears an organized cluster of storms may develop ahead of this
wave toward dawn Sunday, then track E/SE into Indiana by midday
Sunday. Have therefore increased PoPs to likely/categorical
everywhere north of I-70 late tonight into Sunday morning. Once
this complex exits, scattered thunderstorms will re-develop along
the residual outflow boundary during the late afternoon and
evening. Exact location of this boundary is uncertain, but model
consensus suggests it will be south of I-70. Have therefore
focused highest PoPs Sunday afternoon across the far SE CWA. Total
rainfall tonight through Sunday will be highest in a corridor from
Rushville/Macomb eastward toward Bloomington where 1 to 1.25 will
be likely.

.LONG TERM...(Sunday night through Saturday)
ISSUED AT 329 PM CDT Sat May 25 2019

Short-wave ridging in the wake of the Sunday storm complex will
lead to a warm/dry evening across central Illinois before
scattered convection once again develops late Sunday night into
Monday morning along a warm front lifting northward through the
area. After a few morning storms, much of the convection will
shift into northern Illinois and the Great Lakes by Monday
afternoon as SE CONUS ridge builds northward into the region. A
period of very warm/dry weather appears likely from Monday
afternoon through much of Tuesday as the ridge shunts the
convection N/NW of Illinois. Highs both days will climb well into
the 80s, with a few spots across the southern half of the CWA
reaching 90 degrees.

The western U.S. trough will eject E/NE next week, eventually
flattening the upper ridge and pushing a cold front through
Illinois. Models still do not agree exactly on the timing of this
process, but consensus suggests a round of showers/storms Tuesday
night into Wednesday morning, then again Wednesday night into
Thursday morning before the system finally pushes through the
region. After the cold front passes, high temperatures will drop
back into the 70s Thursday through Saturday.

&&

.AVIATION...(For the 00Z TAFS through 00Z Sunday evening)
Issued at 632 PM CDT Sat May 25 2019

Thunderstorms should continue to develop over northern Missouri
and southern Iowa along a frontal zone and spread eastward into
the central IL area this evening, eventually becoming widespread
overnight as a disturbance aloft moves into the area from the
southwest, promoting predominant rain showers with embedded
thunderstorms. Although timing continues to be somewhat uncertain,
have VCTS in TAFs starting 3-5Z, and predominant SHRA starting
9-10Z. As the disturbance moves east of the area midday Sunday,
shower activity should diminish, resulting in chances of
precipitation too low for mention after 18Z. Predominantly VFR
cigs/vsbys through the period, although isolated IFR possible
thunderstorms. Winds becoming WSW 10 kts or less early this
evening. Strong gusty winds possible, however, in thunderstorms.

&&

.ILX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...Barnes
LONG TERM...Barnes
AVIATION...37
Hazardous weather outlook, May 25, 2:14 PM CST, 6 hours 46 minutes before
Hazardous Weather Outlook
National Weather Service Lincoln IL
314 PM CDT Sat May 25 2019

ILZ027>031-037-038-261100-
Knox-Marshall-McLean-Peoria-Stark-Tazewell-Woodford-
314 PM CDT Sat May 25 2019

This Hazardous Weather Outlook is for portions of central
Illinois and west central Illinois.

.DAY ONE...TONIGHT...

Widely scattered thunderstorms are possible this evening, but
should become more numerous tonight. A few storms later tonight
and overnight may briefly be strong or severe, but a widespread
severe weather threat is not expected. However, areas of heavier
rain may result in some flooding.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY...

There will be additional periodic chances for thunderstorms
through Tuesday night. While isolated strong to severe storms are
possible on Monday, the best chance of any severe weather is
Tuesday afternoon and evening.

Moderate flooding will continue along the Illinois River through
the period. However, flooding along the Spoon River should
subside around mid week.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated through tonight.

ILZ036-040>042-047>051-261100-
Cass-Fulton-Logan-Mason-Menard-Morgan-Sangamon-Schuyler-Scott-
314 PM CDT Sat May 25 2019

This Hazardous Weather Outlook is for portions of central
Illinois and west central Illinois.

.DAY ONE...TONIGHT...

Widely scattered thunderstorms are possible this evening, but
should become more numerous tonight. A few storms later tonight
and overnight may briefly be strong or severe, but a widespread
severe weather threat is not expected. However, areas of heavier
rain may result in some flooding.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY...

Major flooding will continue along much of the Illinois River
through the end of the month.

There will be additional periodic chances for thunderstorms
through Tuesday night. The best chance of any severe weather is
Tuesday afternoon and evening.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this afternoon and evening.

ILZ043>046-052>057-061-261100-
Champaign-Christian-Coles-De Witt-Douglas-Edgar-Macon-Moultrie-
Piatt-Shelby-Vermilion-
314 PM CDT Sat May 25 2019

This Hazardous Weather Outlook is for portions of central
Illinois and east central Illinois.

.DAY ONE...TONIGHT...

Widely scattered thunderstorms are possible this evening, but
should become more numerous tonight. A few storms later tonight
and overnight may briefly be strong or severe, but a widespread
severe weather threat is not expected. However, areas of heavier
rain may result in some flooding.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY...

There will be periodic chances for thunderstorms through Tuesday
night. A few of the storms Monday afternoon and evening may be
strong, as well as on Tuesday night.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this afternoon and evening.

ILZ062-063-066>068-071>073-261100-
Clark-Clay-Crawford-Cumberland-Effingham-Jasper-Lawrence-Richland-
314 PM CDT Sat May 25 2019

This Hazardous Weather Outlook is for portions of east central
Illinois and southeast Illinois.

.DAY ONE...TONIGHT...

Widely scattered thunderstorms are possible this evening, but
should become more numerous tonight. A few storms later tonight
and overnight may briefly be strong or severe, but a widespread
severe weather threat is not expected. However, areas of heavier
rain may result in some flooding.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY...

Additional thunderstorms are expected on Sunday, and Tuesday night
into early Wednesday. Some of the storms may be strong.

Minor flooding will continue along the Wabash and Little Wabash
Rivers into the middle of the week. However, flooding on the
lower Embarras River should subside Sunday night.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be required late this afternoon into early
evening.

Auten

The radar

The Lincoln radar (KILX), 109 km away, was scanning. The volume nearest the first event began at 03:01 UTC.

Open the radar archive at this moment

Event by event

25 thunderstorm wind, 7 hail, 5 tornado. Local standard time, as filed.

Hail, Schuyler

When
May 25, 9:00 PM CST to 9:05 PM CST
Where
Schuyler County, Littleton
Measured
0.75 in hail
Reported by
Emergency Manager
Coordinates
40.230, -90.620

Hail, Fulton

When
May 25, 9:25 PM CST to 9:30 PM CST
Where
Fulton County, Vermont
Measured
1 in hail
Reported by
Public
Coordinates
40.300, -90.430

Hail, Fulton

When
May 25, 9:25 PM CST to 9:30 PM CST
Where
Fulton County, Ipava
Measured
0.88 in hail
Reported by
Emergency Manager
Coordinates
40.350, -90.320

Thunderstorm Wind, Mason

When
May 25, 10:00 PM CST to 10:05 PM CST
Where
Mason County, 0.92 mi NNE of Forest City to 1.03 mi NNE of Union
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
40.383, -89.816

Several trees were blown down along the Manito Blacktop between Manito and Forest City.

Thunderstorm Wind, Mason

When
May 25, 10:05 PM CST to 10:10 PM CST
Where
Mason County, Manito
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
40.420, -89.770

Several trees were blown down in Manito.

Tornado, Tazewell

When
May 25, 10:14 PM CST to 10:16 PM CST
Where
Tazewell County, 3.11 mi SE of Parkland to 3.46 mi WNW of Green Vly
Rating
EF1
Path length
1.15 mi
Path width
200 yd
Reported by
NWS Storm Survey
Coordinates
40.419, -89.707

A tornado touched down along the leading edge of a line of thunderstorms about 3.5 miles west-northwest of Green Valley at 11:14 PM CDT. The tornado tracked northeastward, damaging the roof of a manufactured home and several trees before dissipating 2.6 miles northwest of Green Valley at 11:16 PM CDT.

Hail, Cass

When
May 25, 10:18 PM CST to 10:23 PM CST
Where
Cass County, Beardstown
Measured
0.75 in hail
Reported by
Public
Coordinates
40.020, -90.430

Tornado, Tazewell

When
May 25, 10:19 PM CST to 10:20 PM CST
Where
Tazewell County, 1.43 mi NNW of Green Vly to 1.68 mi N of Green Vly
Rating
EF1
Path length
0.72 mi
Path width
150 yd
Reported by
NWS Storm Survey
Coordinates
40.420, -89.638

A tornado touched down about 0.9 miles north-northeast of Green Valley at 11:19 PM CDT. The tornado uprooted a tree, damaged an irrigation unit, and did significant damage to a large shed before dissipating 1.5 miles northeast of Green Valley at 11:20 PM CDT.

Thunderstorm Wind, Tazewell

When
May 25, 10:20 PM CST to 10:25 PM CST
Where
Tazewell County, 3 mi SW of Delavan
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
40.339, -89.590

A 12-inch diameter tree was blown over.

Thunderstorm Wind, Tazewell

When
May 25, 10:20 PM CST to 10:25 PM CST
Where
Tazewell County, 4 mi NW of Delavan
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
40.411, -89.604

An 18-inch diameter tree was blown over.

Thunderstorm Wind, Tazewell

When
May 25, 10:25 PM CST to 10:30 PM CST
Where
Tazewell County, Delavan
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
40.370, -89.550

A utility pole was blown down in Delavan.

Thunderstorm Wind, Menard

When
May 25, 10:40 PM CST to 10:45 PM CST
Where
Menard County, 2 mi S of Tallula
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
39.901, -89.930

Power lines were blown down.

Thunderstorm Wind, Menard

When
May 25, 10:44 PM CST to 10:49 PM CST
Where
Menard County, Tallula
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
39.930, -89.930

Eleven power poles were blown down in Tallula.

Thunderstorm Wind, Sangamon

When
May 25, 11:05 PM CST to 11:10 PM CST
Where
Sangamon County, 0.44 mi E of Leland Grove
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
39.769, -89.692

A large tree was blown over in the Montvale subdivision.

Thunderstorm Wind, McLean

When
May 25, 11:06 PM CST to 11:11 PM CST
Where
McLean County, 1.74 mi NE of Shirley
Measured
52 kt (60 mph) estimated gust
Reported by
NWS Employee
Coordinates
40.440, -89.050

Three large tree branches were blown down.

Thunderstorm Wind, Sangamon

When
May 25, 11:26 PM CST to 11:31 PM CST
Where
Sangamon County, Divernon
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
39.570, -89.670

A large tree was blown down.

Thunderstorm Wind, Macon

When
May 25, 11:36 PM CST to 11:41 PM CST
Where
Macon County, Warrensburg
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
39.930, -89.070

Trees and power lines were blown down in Warrensburg.

Thunderstorm Wind, Macon

When
May 25, 11:40 PM CST to 11:45 PM CST
Where
Macon County, 2.55 mi W of Decatur
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
39.846, -88.998

Numerous tree branches were blown down in Fairview Park on the west side of Decatur.

Thunderstorm Wind, Macon

When
May 25, 11:45 PM CST to 11:50 PM CST
Where
Macon County, Decatur
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
39.850, -88.950

A tree was blown onto a house.

Thunderstorm Wind, Macon

When
May 25, 11:46 PM CST to 11:51 PM CST
Where
Macon County, 0.78 mi SSE of Oreana
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
39.919, -88.867

A vehicle was hit by a falling tree on Kirby Road. No injuries were reported.

Thunderstorm Wind, Macon

When
May 25, 11:49 PM CST to 11:54 PM CST
Where
Macon County, Oreana
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
39.930, -88.870

A 30 by 50-foot Quonest hut was destroyed.

Thunderstorm Wind, Macon

When
May 25, 11:49 PM CST to 11:54 PM CST
Where
Macon County, Argenta
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
39.980, -88.820

Numerous trees and power lines were blown over and a shed was toppled in Argenta.

Thunderstorm Wind, Champaign

When
May 26, 12:16 AM CST to 12:21 AM CST
Where
Champaign County, 0.25 mi SSE of Sadorus
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
39.967, -88.348

A tree was blown onto railroad tracks in Sadorus.

Thunderstorm Wind, Vermilion

When
May 26, 12:16 AM CST to 12:21 AM CST
Where
Vermilion County, 2.53 mi ENE of Ryan
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
40.070, -87.760

A metal roof and siding was ripped off a barn.

Thunderstorm Wind, Champaign

When
May 26, 12:20 AM CST to 12:25 AM CST
Where
Champaign County, 0.69 mi S of (Cmi)willard Fld Cha
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
40.020, -88.280

Numerous tree branches were broken.

Tornado, Champaign

When
May 26, 12:23 AM CST to 12:25 AM CST
Where
Champaign County, 1.98 mi SSW of Champaign to 1.86 mi S of Champaign
Rating
EF1
Path length
0.9 mi
Path width
250 yd
Reported by
NWS Storm Survey
Coordinates
40.095, -88.268

A tornado touched down within a line of severe thunderstorms near Mayfair Road and Broadmoor Drive in Champaign at 11:23 PM CDT May 25th. The tornado damaged numerous trees as it moved to the east-southeast parallel to Broadmoor Drive before dissipating near Richards Lane and Park Haven Drive in Champaign at 11:25 PM CDT.

Thunderstorm Wind, Champaign

When
May 26, 12:23 AM CST to 12:28 AM CST
Where
Champaign County, 0.87 mi NW of Tolono
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
39.990, -88.260

A large tree was snapped.

Tornado, Champaign

When
May 26, 12:27 AM CST to 12:29 AM CST
Where
Champaign County, 1.02 mi SSW of Urbana to 1.06 mi SSE of Urbana
Rating
EF1
Path length
0.85 mi
Path width
250 yd
Reported by
NWS Storm Survey
Coordinates
40.087, -88.208

A tornado touched down near Race Street and McHenry Street in Urbana at 11:27 PM CDT May 25th. The tornado damaged numerous trees as it traveled to the east-southeast just south of McHenry Street before dissipating west of Philo Road in Urbana at 11:29 PM CDT.

Hail, Champaign

When
May 26, 12:27 AM CST to 12:32 AM CST
Where
Champaign County, 3 mi WNW of Champaign
Measured
1 in hail
Reported by
Public
Coordinates
40.137, -88.302

Thunderstorm Wind, Champaign

When
May 26, 12:27 AM CST to 12:32 AM CST
Where
Champaign County, 0.69 mi N of Savoy
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
40.060, -88.250

A tree was blown over.

Hail, Champaign

When
May 26, 12:28 AM CST to 12:33 AM CST
Where
Champaign County, 0.87 mi W of Champaign
Measured
0.88 in hail
Reported by
Public
Coordinates
40.120, -88.266

Thunderstorm Wind, Champaign

When
May 26, 12:30 AM CST to 12:35 AM CST
Where
Champaign County, 0.87 mi NW of Urbana
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
40.110, -88.210

Numerous trees were blown down, and the roof of a house was damaged.

Tornado, Champaign

When
May 26, 12:35 AM CST to 12:37 AM CST
Where
Champaign County, 1.92 mi NW of Tipton to 1.23 mi NNW of Tipton
Rating
EF1
Path length
1.01 mi
Path width
250 yd
Reported by
NWS Storm Survey
Coordinates
40.099, -88.057

A tornado touched down about 1.3 miles southwest of St. Joseph at 11:35 PM CDT May 25th. The tornado crossed Salt Fork and damaged trees along County Road 2200 East before dissipating 1 mile south of St. Joseph at 11:37 PM CDT.

Thunderstorm Wind, Champaign

When
May 26, 12:39 AM CST to 12:44 AM CST
Where
Champaign County, 2.14 mi NNW of Homer Arpt
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
40.060, -87.960

The roof of a metal farm building was partially torn off.

Thunderstorm Wind, Champaign

When
May 26, 12:42 AM CST to 12:47 AM CST
Where
Champaign County, 0.69 mi N of Royal
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
40.190, -87.970

Several trees were blown down.

Hail, Vermilion

When
May 26, 12:55 AM CST to 1:00 AM CST
Where
Vermilion County, Potomac
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
40.300, -87.800

Thunderstorm Wind, Vermilion

When
May 26, 1:00 AM CST to 1:05 AM CST
Where
Vermilion County, Danville
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
40.130, -87.620

A few trees were blown down across Danville.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2019Every state in 2019This day in weather historyThe tornado archive for Illinois, 2019Warnings in Illinois, May 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 821022, 821023, 821025, 821032, 821033, 820994, 821026, 821001, 821035, 821036, 821038, 821040, 821041, 821047, 821050, 821052, 821053, 821056, 821058, 821060, 821064, 821065, 821067, 821069, 821070, 821008, 821071, 821014, 821028, 821073, 821029, 821074, 821018, 821077, 821078, 821030, 821079.